Airway angioedema - Stevens-Johnson syndrome
Citation, DOI, disclosures and case data
At the time the case was submitted for publication Hong Wu had no recorded disclosures.View Hong Wu's current disclosures
1 day worsening hypoxia, throat pain and fevers, in context of unprovoked DVT and bilateral PEs 2 weeks ago, for which rivaroxaban was started 10 days ago. On exam, hypoxic sats 90% on 100% O2, with severe dysphonia, soft stridor and trismus. Exam of upper airway: mildly tender neck, diffusely erythematous and edematous palate and uvula, and limited view beyond. Decreased rt basal air entry but otherwise clear. Violaceous plaque-like rash with desquamation on his arms, thighs, back and buttocks, developed after his rivaroxaban started.
Loading Stack -
0 images remaining
Marked diffuse mucosal and submucosal edema of the glottis involving the true and false vocal cords leading to severe luminal stenosis. Edema of the uvula but the epiglottis is not significantly enlarged. No peritonsillar or retropharyngeal fluid collection. Parapharyngeal fat planes appear symmetrical in configuration with no displacement. No cervical or supraclavicular fossa lymphadenopathy.
Appearance raises the possibility of an angioedema-type reaction.
No peritonsillar or retropharyngeal abscess.
There was an emergency admission to ICU, received IV dexamethasone and epinephrine nebulisers with partial response, and intubated whilst awake with fiber optics on a semielective basis. His rivaroxaban was changed to a heparin infusion. His rash was biopsied and the histology was consistent with erythema multiforme (with the differential diagnosis being SLE or drug-induced lupus). Remarkably, his rash and airway stenosis improved quickly and by 48 hours he was extubated.
The working diagnosis at this point in time was rivaroxaban induced Stevens-Johnson syndrome, or drug-induced lupus. Interestingly, when the patient was re-challenged with rivaroxaban for the second time, he was re-admitted to HDU 1 day later with worsening hypoxia, and profound proximal > distal symmetrical weakness with absent reflexes, which again improved on withdrawal of the drug.
- 1. Ferreira C, Oliveira A, Furtado A, Rocha N, Ribeiro J. Bullous Pemphigoid-Like Skin Eruption During Treatment with Rivaroxaban: A Clinical Case Study. Eur J Case Rep Intern Med. 2018;5(3):000724. doi:10.12890/2018_000724 - Pubmed